Fatal hepatic failure following accidental tramadol overdose

Forensic Sci Int. 2003 Jul 8;134(2-3):232-3. doi: 10.1016/s0379-0738(03)00132-4.

Abstract

A case of fatal overdose of tramadol is described, occurring in a 67-year-old man with painful rib fractures who accidentally ingested more than the recommended daily dose. The mode of death was acute liver failure due to fulminant hepatic necrosis. Post-mortem toxicology was negative apart from revealing a blood tramadol concentration well above the normal therapeutic range. This is the first report of fatal tramadol ingestion occurring in a therapeutic setting and also the first tramadol-related death where the mechanism was liver failure.

Publication types

  • Case Reports

MeSH terms

  • Accidents
  • Aged
  • Analgesics, Opioid / poisoning*
  • Drug Overdose
  • Fatal Outcome
  • Humans
  • Liver Failure, Acute / chemically induced*
  • Male
  • Tramadol / poisoning*

Substances

  • Analgesics, Opioid
  • Tramadol